New Mexico, 2005

Flash Flood in New Mexico, July 26, 2005

July 26, 2005 · NWS ABQ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 26, 10:35 AM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 26, 10:35 AM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1135 AM MDT TUE JUL 26 2005

.UPDATE...WARMED SOME FIRST PERIOD TEMPS A BIT E AND CENTRAL
NM...OTHERWISE FORECAST LOOKS GREAT. AM CONTINUING WITH FFA AS IS.
CONVECTION STARTING TO FIRE ALONG MUCH OF THE E SLOPES CENTRAL MTN
CHAIN AND WITH UPSLOPE BEGINNING TO INCREASE IN POST FRONTAL
ENVIRONMENT LOOKS LIKE WE ARE SOON TO TAKE OFF WITH SOME HEAVY
RAINERS AND POSSIBLE BACKBUILDING OR TRAINING STORMS IN FFA AREA. 43

&&

.PREV DISCUSSION...300 AM MDT TUE JUL 26 2005...WITH THIS
PACKAGE...WILL ISSUE A FLASH FLOOD WATCH FOR THE CENTRAL MOUNTAIN
CHAIN AND EASTERN PLAINS...EXCEPT FOR UNION COUNTY...THIS AFTERNOON
UNTIL JUST AFTER MIDNIGHT. TROUGH ALOFT CURRENTLY CROSSING THE
SOUTHERN ROCKIES DRIVING AN UNSEASONABLY STRONG BACK DOOR COLD FRONT
THAT BEGAN PUSHING INTO THE NORTHEAST PLAINS EARLY THIS MORNING.
MODELS DEPICT UPSLOPE FLOW REACHING THE 10K FEET LEVEL BEHIND THE
FRONT BY THE TIME IT REACHES THE CENTRAL AND SOUTH CENTRAL MOUNTAINS
THIS AFTERNOON. MEANWHILE...MID LEVEL FLOW SHOULD DRIVE
THUNDERSTORMS TOWARD THE SOUTHEAST AT SPEEDS FROM 10 TO 15 MPH. WITH
PERSISTENT AND DEEP UPSLOPE FLOW UNDER A FEW SHORT WAVES
ALOFT...WE/RE CONCERNED THAT THUNDERSTORMS MAY REPEATEDLY GENERATE
ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN. PRECIPITABLE
WATERS ARE ALREADY AROUND 1 INCH IN THE AREA...AND THEY/LL INCREASE
TO AROUND 2 INCHES IN THE WATCH AREA AS THE DAY PROGRESSES.
THUS...THE WATCH SEEMS PRUDENT. LEFT UNION COUNTY OUT OF THE WATCH
BECAUSE THE RELATIVELY DEEP COOL AIR WILL SETTLE ACROSS THAT AREA
WITH PLENTY OF CLOUDINESS BY THE
AFTERNOON...RESULTING IN LESS INSTABILITY COMPARED TO AREAS
FURTHER WEST AND SOUTH.

LOOK FOR MUCH COLDER TEMPERATURES ACROSS THE NORTHEAST TODAY. THE
FRONT WILL PUSH THROUGH THE CENTRAL MOUNTAIN CHAIN WITH VIGOR
AROUND SUNSET...WITH EAST WINDS BELOW CANYONS IN THE RIO GRANDE
VALLEY AT SPEEDS UP TO AROUND 35 MPH. WILL MONITOR FOR A POTENTIAL
OVER THE TOP EVENT...THAT COULD RESULT IN MUCH STRONGER WINDS IN
THE MIDDLE RIO GRANDE VALLEY.

BY WEDNESDAY MORNING...COOLER AND MORE STABLE AIR WILL SETTLE OVER
MUCH OF THE AREA. ALSO...THE BEST LIFT WITH THE COLD FRONT MAY
PUSH WELL SOUTH OF OUR CWA. IF THE FRONT SLOWS...MAY CONTINUE TO
SEE THE THREAT OF MORE HEAVY RAIN ALONG THE SOUTHERN TIER OF ZONES.
WE/LL MONITOR FOR THIS...BUT SHOULD SEE MAINLY SCATTERED TO ISOLATED
CONVECTION FAVORING SOUTHERN AND WESTERN AREAS THROUGH THE END OF
THE WORK WEEK AS HIGH PRESSURE ALOFT GRADUALLY REBUILDS IN THE
VICINITY OF AZ.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 1 PM TUESDAY TO 1 AM WEDNESDAY FOR NMZ004-
NMZ005-NMZ006-NMZ010-NMZ011-NMZ012-NMZ013-NMZ016-NMZ017-NMZ018-
NMZ019-NMZ020-NMZ021-NMZ026.

&&

44
Hazardous weather outlook, Jul 26, 5:00 AM MST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE JUL 26 2005

NMZ001>021-026-271200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
547 AM MDT TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN COULD POTENTIALLY PRODUCE
FLASH FLOODING THIS AFTERNOON UNTIL LATE TONIGHT ALONG THE CENTRAL
MOUNTAIN CHAIN AND EASTERN PLAINS...EXCEPT FOR UNION COUNTY. PLEASE
REFER TO THE LATEST FLASH FLOOD WATCH FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...

NO SEVERE WEATHER IS EXPECTED AT THIS TIME. REMEMBER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TO IDENTIFY FLASH FLOODING THIS AFTERNOON
UNTIL LATE TONIGHT IN CHAVES...COLFAX...CURRY...DE
BACA...GUADALUPE...HARDING...LINCOLN...MORA...QUAY...ROOSEVELT...SAN
MIGUEL...SANTA FE...TAOS AND TORRANCE COUNTIES.

44

The radar

The Albuquerque radar (KABX), 135 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Torrance

When
July 26, 1:48 PM MST to 2:10 PM MST
Where
Torrance County, 3 mi N of Encino
Reported by
DEPT OF HIGHWAYS
Coordinates
34.700, -105.450

Highway crews reported water one foot deep running over State Road 3 north of Encino.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456390.